Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 340, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2009, 7:59 PM CDT for Kingman County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2009, 7:59 PM CDT (00:59 UTC)
- Expired
- Aug 17, 2009, 8:33 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Kingman County, KS
The radar
The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 8:08 PM CDT | HAIL 0.5 | Sse Nashville, KS | |
| Aug 17, 8:21 PM CDT | HAIL 0.5 | 3 Ne Cunningham, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1107 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 12.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 180059
SVRICT
KSC095-180200-
/O.NEW.KICT.SV.W.0340.090818T0059Z-090818T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT MON AUG 17 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 900 PM CDT.
* AT 757 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED NEAR NASHVILLE...OR 11 MILES NORTHEAST OF MEDICINE LODGE...
AND MOVING EAST AT 20 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CLEVELAND...CUNNINGHAM...KINGMAN...NASHVILLE...PENALOSA...RAGO...
SPIVEY...ZENDA...KINGMAN AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3738 9845 3766 9846 3773 9839 3773 9807
3738 9807
TIME...MOT...LOC 0059Z 254DEG 18KT 3744 9849
$$
HOWERTON2 follow-up statements
000
WWUS53 KICT 180116
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
816 PM CDT MON AUG 17 2009
KSC095-180200-
/O.CON.KICT.SV.W.0340.000000T0000Z-090818T0200Z/
KINGMAN KS-
816 PM CDT MON AUG 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
KINGMAN COUNTY UNTIL 900 PM CDT...
AT 816 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.
THIS STORM WAS LOCATED NEAR ZENDA...OR 18 MILES NORTHEAST OF MEDICINE
LODGE...MOVING EAST AT 40 MPH.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
KINGMAN COUNTY...INCLUDING ZENDA...SPIVEY AND RAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3738 9845 3766 9846 3773 9839 3773 9807
3738 9807
TIME...MOT...LOC 0116Z 275DEG 34KT 3741 9828
$$
HOWERTON000
WWUS53 KICT 180133
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT MON AUG 17 2009
KSC095-180143-
/O.CAN.KICT.SV.W.0340.000000T0000Z-090818T0200Z/
KINGMAN KS-
833 PM CDT MON AUG 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KINGMAN COUNTY HAS
BEEN CANCELLED...
AT 832 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 3738 9845 3766 9846 3773 9839 3773 9807
3738 9807
TIME...MOT...LOC 0133Z 254DEG 18KT 3749 9828
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:36 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 17, 6:36 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 636 PM CDT MON AUG 17 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE SHOWERS AND THUNDERSTORMS THAT ARE ONGOING AT TAF ISSUANCE TIME WILL LIKELY CONTINUE TO FESTER FOR A FEW MORE HOURS. MOST LIKELY TAF SITE THAT WILL BE AFFECTED IS KHUT. THUNDERSTORMS CURRENTLY ONGOING OVER THE TEXAS PANHANDLE AND NORTHWESTERN OKLAHOMA MAY DEVELOP INTO A COMPLEX OF THUNDERSTORMS AND MOVE NORTHEAST THROUGH THE FORECAST AREA LATE TONIGHT. FOR NOW WILL KEEP VCTS IN THE FORECAST...BUT IF MODELS DO NOT CHANGE MUCH BEFORE THE 06Z ISSUANCE...WILL LIKELY MAKE A PREVAILING TSRA GROUP WITH THIS MORE ORGANIZED CONVECTION. SCHRECK && .PREV DISCUSSION... /ISSUED 316 PM CDT MON AUG 17 2009/ DISCUSSION... MAIN FORECAST CONCERN WILL BE HEAVY RAINFALL AND FLOODING TONIGHT THROUGH TUE NIGHT. SYNOPSIS: AT THE SURFACE THE FRONT...AIDED BY CONVECTIVE OUTFLOW...HAS NOW PUSHED DOWN INTO OK. ELEVATED STORMS HAVE BEEN FESTERING ALL DAY ALONG A 925-850MB THETA-E GRADIENT. IN ADDITION AN AREA OF 850MB-700MB MOISTURE CONVERGENCE HAS PERSISTED WEST OF THE FORECAST AREA ALLOWING ADDITIONAL ACTIVITY TO FESTER. IN THE UPPER LEVELS CURRENTLY HAVE A STRONG SHORTWAVE CENTERED OVER MANITOBA AND EXTENDING DOWN THROUGH THE EASTERN DAKOTAS. TONIGHT-TUE NIGHT: SHOWERS AND STORMS WILL CONTINUE TO FESTER ACROSS THE AREA THIS EVENING...HOWEVER THE MORE WIDESPREAD ACTIVITY WILL ARRIVE AFTER MIDNIGHT. MODELS ARE IN AGREEMENT THAT MOISTURE TRANSPORT ALONG THE 310K SURFACE WILL REALLY INCREASE AROUND 06Z OVER SW KS WHICH WILL RESULT IN MCS FORMATION WEST OF THE FORECAST AREA WITH THIS CLUSTER OF STORMS TRACKING EAST INTO THE EARLY MORNING HOURS. AN ADDITIONAL FACTOR THAT WILL BE IN FAVOR OF HEAVY RAIN WILL BE THE RIGHT ENTRANCE REGION MOVING ACROSS THE AREA. THE GFS AND NAM DISAGREE ON THE LOCATION OF THE MCS MAINLY DUE TO THE LOCATION OF THE UPPER JET MAX. HOWEVER AT THIS TIME AM LEANING TOWARD THE MORE SOUTHERLY SOLUTION OF THE NAM AND LOCAL WRF BASED ON HOW FAR SOUTH OUTFLOW HAS PUSHED THE FRONT. AS FAR AS THE FLOOD WATCH GOES...INCLUDED SE KS IN IT TO ACCOUNT FOR RAIN THIS AFTERNOON/EVENING. HOWEVER BETWEEN THE 06Z-12Z TIME FRAME FEEL SW PORTIONS OF THE FORECAST AREA WILL HAVE THE BEST CHANCE TO EXPERIENCE ADDITIONAL HEAVY RAINFALL. CURRENTLY HAVE THE LOWEST CONFIDENCE IN THE NORTHERN PORTION OF WATCH OVERNIGHT WHICH WOULD INCLUDE THE ICT AREA. MADE SOME SIGNIFICANT CHANGES TO THE TUE-TUE NIGHT TIME FRAME. FIRST OFF DROPPED TEMPS QUITE A BIT FOR TUE WITH MORNING MCS ACTIVITY KEEPING THE SURFACE FRONT WELL SOUTH OF THE AREA. ALSO INCREASED PRECIP CHANCES OVERNIGHT WITH BOTH THE GFS AND NAM TRACKING ANOTHER SHORTWAVE OUT INTO THE PLAINS INCLUDING ANOTHER JET MAX WITH ITS PLACEMENT KEEPING MUCH OF THE AREA IN THE RIGHT ENTRANCE REGION. ONLY RAN THE FFA OUT UNTIL 18Z TUE...HOWEVER IF THE 00Z MODELS LOOK LIKE ANYTHING CLOSE TO WHAT THEY DO NOW...WOULD NEED TO EXTEND THE FFA OUT IN TIME. THEREFORE PLAN TO BRIEF THE EVENING SHIFT TO EXTEND OUT IF NEEDED. WED-THU: BOTH GFS AND NAM ARE IN GOOD AGREEMENT IN TRACKING A STRONG SHORTWAVE OUT OF THE NORTHERN ROCKIES AND INTO THE MISSOURI VALLEY BY THU MORNING. THIS WILL ALLOW A FAIRLY STRONG COLD FRONT TO SWEEP ACROSS THE AREA LATE WED NIGHT INTO THU MORNING. THE BEST CHANCES FOR STORMS ASSOCIATED WITH THE FRONTAL PASSAGE WILL BE OVER EASTERN PORTIONS OF THE FORECAST AREA WHICH WILL BE CLOSER TO THE UPPER DYNAMICS. BY THU AFTERNOON THE FRONT IS EXPECTED TO BE SOUTH OF THE FORECAST AREA TAKING THE BEST PRECIP CHANCES WITH IT. FRI-MON: DID NOT MAKE TOO MANY CHANGES AT ALL THROUGH THESE PERIODS. WITH THE UPPER TROUGH ENCOMPASSING MUCH OF THE EASTERN CONUS...THE FORECAST AREA WILL BE UNDER NW FLOW ALOFT THROUGH THESE PERIODS. CONFIDENCE IS HIGH THAT WERE NOT LOOKING AT ANY TYPE OF SIGNIFICANT WARM-UP THROUGH THESE PERIODS WITH SLIGHTLY BELOW TO NEAR NORMAL TEMPS EXPECTED. IN ADDITION...WITH THE BULK OF THE UPPER ENERGY EAST OF THE FORECAST AREA NOT EXPECTING ANY DECENT CHANCES FOR PRECIP. LAWSON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ONGOING CONVECTION CONTINUES TO CREATE DIFFICULTIES FOR THE FORECAST. A GUST FRONT ALONG THE LEADING EDGE OF THE CONVECTION IS NOW DOWN INTO OKLAHOMA. BEHIND THIS...A MESO HIGH WITH WINDS LIGHT AND VARIABLE HAS DEVELOPED. THUNDERSTORMS WILL CONTINUE TODAY BUT TIMING AND STRENGTH AT EACH AIRPORT REMAINS DIFFICULT. SO...INCLUDED CB AND VCTS GROUPS IN TAF UNTIL CONFIDENCE IS HIGH ENOUGH TO PUT TIMING IN. THUNDERSTORMS WILL CONTINUE TONIGHT ACROSS NORTHERN OKLAHOMA BUT SHOULD NOT AFFECT THE TAF SITES. HOWEVER...A LARGE COMPLEX OF THUNDERSTORMS WILL DEVELOP AFTER 06Z ACROSS THE OKLAHOMA PANHANDLE/SOUTHWEST KANSAS AND WILL MOVE EAST. THIS WILL MOST LIKELY AFFECT KICT AFTER 12Z AND KCNU AROUND 18Z. CIGS AND VISBYS VFR EXCEPT IFR IN THUNDERSTORMS. KRC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 80 70 89 / 70 60 60 30 HUTCHINSON 65 81 68 89 / 60 50 60 30 NEWTON 66 81 68 88 / 60 50 60 30 ELDORADO 67 81 70 88 / 60 60 60 40 WINFIELD-KWLD 68 80 72 89 / 80 60 60 30 RUSSELL 63 82 65 90 / 40 30 50 20 GREAT BEND 63 81 65 90 / 60 30 50 20 SALINA 65 81 67 88 / 50 30 50 40 MCPHERSON 65 81 67 89 / 60 40 50 30 COFFEYVILLE 69 80 72 88 / 70 60 60 40 CHANUTE 68 80 70 87 / 60 60 60 40 IOLA 68 80 70 85 / 50 50 50 40 PARSONS-KPPF 68 80 71 88 / 60 60 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR KSZ067>072-082-083- 091>096-098>100. &&
Hazardous weather outlook, Aug 17, 4:10 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 410 PM CDT MON AUG 17 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 410 PM CDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STORMS WILL BECOME MORE WIDESPREAD OVERNIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. WHILE WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED WITH THIS ACTIVITY...A FEW MAY PRODUCE WINDS TO 60 MPH AND QUARTER SIZE HAIL. HOWEVER THE MORE SIGNIFICANT THREAT WILL BE HEAVY RAIN OVERNIGHT AS A CLUSTER OF STORMS TRACK OUT OF WESTERN KANSAS AND INTO THE FORECAST AREA. SEE LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STORMS PRODUCING HEAVY RAINFALL ARE EXPECTED TO AFFECT MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS TUESDAY MORNING. PLEASE SEE LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. ANOTHER ROUND OF STORMS IS IN THE FORECAST FOR LATE TUESDAY NIGHT INTO WEDNESDAY MORNING ACROSS MUCH OF THE AREA. WHILE WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED WITH THIS ACTIVITY...FLOODING WILL CONTINUE TO BE THE MAIN THREAT. FINALLY...ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY THROUGH EARLY THURSDAY...AS A STRONG COLD FRONT DROPS SOUTHEAST ACROSS THE PLAINS. STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT HOWEVER ANY RAINFALL OR FLOODING REPORTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:09 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| Aug 17, 10:33 PM CDT | Areal Flood Warning | ICT | Cowley | 11 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.